Alert archive / California / High Wind Watches in 2007

High Wind Watch 1, NWS San Francisco Bay Area, CA

January 3, 20078 counties in California

NWS San Francisco Bay Area, CA issued this high wind watch at Jan 3, 2007, 11:47 AM PST for 8 counties in California. It took effect at Jan 4, 2007, 12:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 3, 2007, 11:47 AM PST (19:47 UTC)
In effect from
Jan 4, 2007, 12:00 PM PST
Expired
Jan 4, 2007, 3:39 AM PST
In force
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 69 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 7.8 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2007-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2007-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KMTR 031947
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1147 AM PST WED JAN 3 2007

...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY MORNING FOR THE COASTAL AREAS AND THE HIGHER ELEVATIONS
SURROUNDING THE BAY AREA...

.AN AREA OF SURFACE HIGH PRESSURE WILL BUILD INTO SOUTHERN OREGON
AND NORTHERN CALIFORNIA THURSDAY AFTERNOON AND THURSDAY NIGHT SETTING
UP A STRONG PRESSURE GRADIENT ACROSS CENTRAL CALIFORNIA. THIS
PATTERN WILL RESULT IN STRONG NORTH TO NORTHWEST WINDS DEVELOPING
ALONG THE COAST AND INTO THE HIGHER ELEVATIONS THURSDAY AFTERNOON.
THE STRONG WINDS WILL CONTINUE INTO THE MORNING HOURS ON
FRIDAY...ESPECIALLY IN THE NORTH AND EAST BAY HILLS.

CAZ006-505-509-514-515-040515-
/O.CAN.KMTR.WI.Y.0001.070104T2000Z-070105T0800Z/
/O.NEW.KMTR.HW.A.0001.070104T2000Z-070105T1600Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
1147 AM PST WED JAN 3 2007

...WIND ADVISORY IS CANCELLED...
...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY MORNING...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY MORNING FOR THE CALIFORNIA COAST FROM SONOMA COUNTY THROUGH
MONTEREY COUNTY. THE WIND ADVISORY HAS BEEN CANCELLED.

STRONG NORTHWEST WINDS 25 TO 40 MPH WITH A POTENTIAL FOR GUSTS TO
60 MPH WILL DEVELOP THURSDAY AFTERNOON AND EVENING ALONG THE
CENTRAL CALIFORNIA. THESE WINDS WILL CONTINUE INTO THURSDAY
NIGHT...THEN TAPER OFF IN MOST AREAS BY EARLY FRIDAY MORNING.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$

CAZ507-511-512-040515-
/O.NEW.KMTR.HW.A.0001.070104T2000Z-070105T1600Z/
NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-
1147 AM PST WED JAN 3 2007

...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY MORNING...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY MORNING FOR THE NORTH AND EAST BAY HILLS...DIABLO RANGE AND
THE SANTA CRUZ MOUNTAINS.

STRONG NORTH TO NORTHWEST WINDS OF 30 TO 45 MPH WITH A POTENTIAL FOR
GUSTS TO 70 MPH WILL DEVELOP THURSDAY AFTERNOON AND CONTINUE
THURSDAY NIGHT. THE WINDS WILL BECOME NORTHEASTERLY EARLY FRIDAY
MORNING AND REMAIN STRONG AND GUSTY UNTIL AFTER SUNRISE ON FRIDAY.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$

BRENCHLEY
2 follow-up statements
000 
WWUS76 KMTR 040459
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
859 PM PST WED JAN 3 2007

...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY MORNING FOR THE COASTAL AREAS OF THE SAN FRANCISCO AND
MONTEREY BAY AREAS AND THE HIGHER ELEVATIONS SURROUNDING THE SAN
FRANCISCO BAY AREA...

.AN AREA OF SURFACE HIGH PRESSURE WILL BUILD INTO SOUTHERN OREGON
AND NORTHERN CALIFORNIA THURSDAY AFTERNOON AND THURSDAY NIGHT
SETTING UP A STRONG PRESSURE GRADIENT ACROSS NORTHERN AND CENTRAL
CALIFORNIA. THIS PATTERN WILL RESULT IN STRONG NORTH TO NORTHWEST
WINDS DEVELOPING ALONG THE COAST AND ACROSS THE HIGHER ELEVATIONS
BY LATE THURSDAY AFTERNOON. THE STRONG WINDS WILL CONTINUE NEAR
THE COAST THROUGH THURSDAY EVENING...BEFORE SLOWLY SUBSIDING LATE
THURSDAY NIGHT. IN THE HILLS...WINDS WILL BE SLOWER TO DIMINISH
AND PROBABLY NOT DECREASE SIGNIFICANTLY UNTIL FRIDAY MORNING.

CAZ006-505-507-509-511-512-514-515-041400-
/O.CON.KMTR.HW.A.0001.070104T2000Z-070105T1600Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY MOUNTAINS-SAN FRANCISCO PENINSULA COAST-
EAST BAY HILLS AND DIABLO RANGE-SANTA CRUZ MOUNTAINS-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
859 PM PST WED JAN 3 2007

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH FRIDAY MORNING FOR THE COASTAL AREAS OF THE SAN FRANCISCO
AND MONTEREY BAY AREAS AS WELL AS THE HIGHER ELEVATIONS OF THE 
SAN FRANCISCO BAY AREA...

STRONG NORTHWEST WINDS 25 TO 40 MPH WITH A POTENTIAL FOR GUSTS TO
60 MPH WILL DEVELOP THURSDAY AFTERNOON AND EVENING ALONG THE
COAST. THESE WINDS WILL CONTINUE INTO THURSDAY NIGHT...THEN TAPER
OFF IN MOST AREAS BY EARLY FRIDAY MORNING.

IN THE HILLS STRONG NORTHWEST WINDS OF 30 TO 45 MPH WITH A
POTENTIAL FOR GUSTS TO 70 MPH WILL DEVELOP THURSDAY AFTERNOON AND
CONTINUE THURSDAY NIGHT. THE WINDS WILL BECOME NORTH TO NORTHEAST EARLY
FRIDAY MORNING AND REMAIN STRONG AND GUSTY UNTIL AFTER SUNRISE ON
FRIDAY.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$

DYKEMA
000 
WWUS76 KMTR 041139
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
339 AM PST THU JAN 4 2007

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 AM PST FRIDAY FOR
THE COASTAL AREAS OF THE SAN FRANCISCO AND MONTEREY BAY AREAS AND
THE HIGHER ELEVATIONS SURROUNDING THE SAN FRANCISCO BAY AREA...
...HIGH WIND ADVISORY NO LONGER IN EFFECT...

.AN AREA OF SURFACE HIGH PRESSURE WILL BUILD INTO SOUTHERN OREGON
AND NORTHERN CALIFORNIA THIS AFTERNOON AND TONIGHT SETTING UP A
STRONG PRESSURE GRADIENT ACROSS NORTHERN AND CENTRAL CALIFORNIA.
THIS PATTERN WILL RESULT IN STRONG NORTH TO NORTHWEST WINDS
DEVELOPING ALONG THE COAST AND ACROSS THE HIGHER ELEVATIONS BY
LATE THIS AFTERNOON. THE STRONG WINDS WILL CONTINUE NEAR THE
COAST THROUGH THE EVENING...BEFORE SLOWLY SUBSIDING LATE TONIGHT.
IN THE HILLS...WINDS WILL BE SLOWER TO DIMINISH AND PROBABLY NOT
DECREASE SIGNIFICANTLY UNTIL EARLY FRIDAY MORNING.

CAZ006-505-507-509-511-512-514-515-042000-
/O.UPG.KMTR.HW.A.0001.070104T2000Z-070105T1600Z/
/O.NEW.KMTR.WI.Y.0002.070104T2000Z-070105T1600Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY MOUNTAINS-SAN FRANCISCO PENINSULA COAST-
EAST BAY HILLS AND DIABLO RANGE-SANTA CRUZ MOUNTAINS-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
339 AM PST THU JAN 4 2007

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 AM PST FRIDAY...
...HIGH WIND WATCH NO LONGER IN EFFECT...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 8 AM PST FRIDAY.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

STRONG NORTHWEST WINDS 20 TO 35 MPH WITH A POTENTIAL FOR GUSTS TO
50 MPH WILL DEVELOP THIS AFTERNOON AND EVENING ALONG THE COAST AND
IN THE NORTH AND EAST BAY MOUNTAINS. THESE WINDS WILL CONTINUE TONIGHT...THEN
TAPER OFF IN MOST AREAS BY EARLY FRIDAY MORNING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

STROBIN

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high wind watch went out at Jan 3, 9:55 AM PST, 1 hour 52 minutes earlier.

Area forecast discussion, Jan 3, 9:55 AM PST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
955 AM PST WED JAN 3 2007

.DISCUSSION...AREA OF STRATUS AND LOW CLOUDS CONTINUES TO AFFECT THE
BAY AREA WITH LOCAL FOG IN THE SALINAS VALLEY. ABOVE THIS LOW LEVEL
MOISTURE LAYER...SKIES ARE MOSTLY SUNNY ACROSS CENTRAL CALIFORNIA.
CONDITIONS WILL IMPROVE IN THE SALINAS VALLEY SHORTLY...BUT ONLY
LIMITED SUNSHINE IS EXPECTED IN THE BAY AREA AS THE FRONT EDGE OF
THE MOISTURE PLUME FROM THE INCOMING STORM SYSTEM IS NOW PUSHING
SOUTH ACROSS MENDOCINO AND SONOMA COUNTIES.

STORM SYSTEM IS NOW BEGINNING TO SET UP OUT ACROSS THE EASTERN
PACIFIC. LOW LEVEL MOISTURE SOURCE IS WELL ESTABLISHED OUT ACROSS
THE PACIFIC NORTH OF HAWAII WITH GOES PW IN THE 1+ INCH RANGE. THIS
MOISTURE BAND CURRENTLY COMING ONSHORE IN EXTREME NORTHERN
CALIFORNIA WITH MODERATE RAINFALL. LIGHT RAIN HAS DEVELOPED AS FAR
SOUTH AS UKIAH IN THE AREA OF WARM AIR ADVECTION AND THIS AREA IS
EXPECTED TO SINK SOUTH DURING THE AFTERNOON INTO SONOMA BRINGING
INCREASING RAIN CHANCES THERE. STRONG UPPER LEVEL JET NOW PUNCHING
TOWARDS THE WEST COAST WITH ACCOMPANYING DEVELOPING TROUGH. THESE
FEATURES WILL PROVIDE EXCELLENT DYNAMICS AS THEY MOVE PAST THE AREA
THURSDAY MORNING NEARLY COINCIDENT WITH COLD FRONTAL BOUNDARY. THE
MODEL TIMING HAS BEEN VERY CONSISTENT BRINGING THE FRONTAL RAIN
BAND INTO THE SFO BAY AROUND 5-6 AM AND DOWN TO SAN JOSE AROUND 7
AM. THE FRONT CONTINUES INTO THE MONTEREY AREA AROUND 9 AM. RAIN WILL
BECOME SHOWERY BEHIND THE FRONT AND CONTINUE IN THE COLD POST
FRONTAL ENVIRONMENT THROUGH MUCH OF THURSDAY. RAIN TOTALS IN THE .25
TO .50 INCH RANGE GENERALLY EXPECTED...ALTHOUGH LOCALLY OVER 1
INCH EXPECTED IN THE NORTH BAY WHERE PRE-FRONTAL ISENTROPIC LIFT
WILL BE MAXIMIZED.

OTHER CONCERN WILL BE GUSTY NORTHWEST WINDS IN THE POST FRONTAL
ENVIRONMENT ACROSS THE BAY AREA. ALREADY HAVE A WIND ADVISORY TO
COVER THE MAIN PART OF THE EVENT WHICH IS EXPECTED TO OCCUR THURSDAY
AFTERNOON AND EVENING. THERE IS SOME POSSIBILITY THAT WINDS MAY
CONTINUE OVERNIGHT THURSDAY NIGHT AS MODEL DATA INDICATES STRONG
NORTH TO SOUTH PRESSURE GRADIENT AND WINDS AT 40+ KTS IN THE BOUNDARY
LAYER. THIS SITUATION WILL BEAR WATCHING BUT APPEARS THAT CURRENT
HEADLINES ARE ADEQUATE.

HIGH PRESSURE TO BUILD IN ACROSS THE EASTERN PACIFIC FOR THE
WEEKEND...SHUNTING STORM SYSTEMS WELL TO THE NORTH OF THE FORECAST
AREA.

&&

.AVIATION...TOUGH FORECAST OVER THE NEXT 24-36 HOURS. THE LOW CLOUDS
AND FOG ARE SLOWLY DISSIPATING  AND WILL EVENTUALLY BE REPLACED WITH
A CIG NEAR 3K FT STARTING AT KSTS AND MOVING S. PRECIP CHC WILL BE
SLOW TO START...BUT WILL START AT KSTS THIS EVENING AND MOVE TO THE
BAY AREA NEAR MIDNIGHT AND MRY BAY TOWARD TOMORROW AM.  AS FOR THE
WINDS...THEY COULD BE PROBLEMATIC AROUND SFO BAY THIS AM. THE
SOUTHEAST WINDS WILL REMAIN...BUT EVENTUALLY BECOME WEST TO
NORTHWEST THIS AFTERNOON. WINDS WILL ALSO BE BREEZY TOMORROW WITH
THE FRONTAL PASSAGE.

&&

.MTR...WATCHES/WARNINGS/ADVISORIES...
       ...NOON THURSDAY THROUGH MIDNIGHT THURSDAY...WIND ADVISORY
          FOR THE COASTAL COUNTIES FROM SONOMA COUNTY SOUTH
          THROUGH MONTEREY COUNTY.
       ...NOON THURSDAY THROUGH 1 AM FRIDAY...HIGH SURF ADVISORY
          FOR THE COAST FROM SONOMA COUNTY SOUTH THROUGH
          MONTEREY COUNTY.

PUBLIC FORECAST: BRENCHLEY
AVIATION/MARINE: MEHLE

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Jan 3, 4:41 AM PST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
441 AM PST WED JAN 3 2007

CAZ006-505-509-514-515-041330-
BIG SUR COAST-SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
MONTEREY BAY/NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL
VALLEY-
441 AM PST WED JAN 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL SECTIONS AND HILLS
OF THE SAN FRANCISCO AND MONTEREY BAY AREAS.

.DAY ONE...TODAY AND WEDNESDAY NIGHT

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG COLD FRONT WILL BRING A PERIOD OF MODERATE TO HEAVY RAIN TO
THE REGION LATE WEDNESDAY NIGHT AND EARLY THURSDAY. WEST TO
NORTHWEST WINDS WILL DEVELOP BEHIND THE FRONT AND BECOME STRONG AND
GUSTY BY LATE THURSDAY AFTERNOON AND CONTINUE THURSDAY EVENING.
SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE POSSIBLE
NEAR THE OCEAN. A WIND ADVISORY HAS BEEN ISSUED FOR THE COAST FROM
SONOMA COUNTY SOUTHWARD THROUGH MONTEREY COUNTY (SEE SFONPWMTR OR
WMO HEADER WWUS76 KMTR) FROM NOON THURSDAY UNTIL MIDNIGHT THURSDAY
NIGHT. LARGE SWELLS ARE ALSO EXPECTED ALONG THE COAST. A HIGH SURF
ADVISORY HAS BEEN ISSUED FOR THE COAST FROM SONOMA COUNTY SOUTHWARD
THROUGH MONTEREY COUNTY (SEE SFOCFWMTR OR WMO HEADER WHUS46 KMTR)
FROM NOON THURSDAY UNTIL 1 AM FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

STROBIN

DYKEMA

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 4:00 AM PSTHigh Surf AdvisoryMTRAlameda, Contra Costa, Marin, City and County of San Francisco, San Mateo, Santa Clara and 2 more65 hr
Jan 3, 4:04 AM PSTWind AdvisoryMTRAlameda, Contra Costa, Marin, City and County of San Francisco, San Mateo, Santa Clara and 2 more8 hr

Nearby

High Wind Watches in California, 2007Every high wind watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.